Alert over MS drug that can worsen disability when stopped

The FDA has urged doctors to monitor patients who cease fingolimod

Patients with MS can experience a serious deterioration of their condition or permanent disability after stopping a key medicine for the disease, safety regulators warn.

The US Food and Drug Administration (FDA) issued an alert last week asking doctors to inform patients before starting treatment of fingolimod (Gilenya) for relapsing MS about the potential risk of “severe increase in disability” if they stopped the drug.

“This MS worsening is rare but can result in permanent disability," the FDA said.

When stopped, patients should be carefully observed for evidence of new or enhancing lesions, including with MRI scans if needed, it said.

In response to the US alert, the TGA said it was investigating the issue, but was yet to identify an Australian example of worsening symptoms following cessation of fingolimod.

A spokeswoman for the drug’s Australian sponsor, Novartis, said